Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

April 9, 2021Autauga County, Alabama

NWS Birmingham, AL issued this special weather statement at Apr 9, 2021, 1:40 PM CDT for Autauga County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 1:40 PM CDT (18:40 UTC)
Expired
Apr 9, 2021, 2:15 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL

County Autauga County, AL

The radar

The Birmingham radar (KBMX), 78 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WWUS84 KBMX 091840
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
140 PM CDT Fri Apr 9 2021
 
ALZ041-091915-
Autauga AL-
140 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR AUTAUGA COUNTY UNTIL 215 PM
CDT...

At 139 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mulberry, or 14 miles east of Valley Grande, moving northeast at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Autaugaville, Billingsley, Booth, Mulberry, Marbury, Vida Junction
and New Prospect.

LAT...LON 3237 8672 3240 8672 3239 8675 3239 8678
      3246 8687 3247 8688 3271 8668 3270 8641
      3260 8641 3236 8671
TIME...MOT...LOC 1839Z 221DEG 16KT 3247 8675 

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 9, 12:53 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 9, 12:53 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1253 PM CDT Fri Apr 9 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1140 AM CDT Fri Apr 09 2021/

Isolated to scattered showers and thunderstorms will continue
across central AL through the afternoon and early evening. Skies
are expected to clear more this afternoon than this morning allowing
for temperatures to warm across the state. This combined with
ample moisture from southerly and southwest flow will help CAPE
values remain around 2500 to 3000 J/kg. With shear only around
20-25 kts...expecting these storms to have strong cores...though
pulsing with intensity. Large severe hail and downburst winds are
the main threat for any thunderstorms that do develop this
afternoon and evening. PW values in the 90th percentile for this
time of year could cause heavy rain with these storms...especially
any that backbuild or move over the same areas.

After sunset...instability will decrease to around 1000 to 1500
J/kg with shear remaining fairly light. Models are trying to bring
in a couple of areas of scattered thunderstorms from roughly
sunset through around midnight. The intensity and coverage of
these storms could affect the line expected later in the morning.
For now...expecting the main coverage to be in roughly the
northern half of central AL. Will include wording for strong
thunderstorms in the forecast...with a chance for isolated severe
for hail and damaging winds.

Clusters of storms in MS will form into a squall line after
midnight...expecting to move into western AL between about 2 am
and 3 am. Hi res models are trying to bring this whole line
through the state faster than previous runs. Have updated the
rainfall chances to reflect a slightly faster timing...though
will leave another model update before adjusting the timing
further. A mid level jet moving through with this line and strong
upper level divergence will allow for a very fast moving line of
strong storms. Straight line damaging winds are the main threat
with this system with wind speeds up to 60 mph possible as the
line moves through. Shear values increase to around 40 - 50
kts...so including a tornado threat as well. This line will move
into the western counties of AL before sunrise...with a concern
for nighttime warnings and the need for the public to hear those
warnings.

If the models accurately forecast the storms ahead of this
line...the northern half of the area *may* have enough activity to
work through some instability to lessen some impacts for the main
line moving through. With this in place...the main focus of
instability and the greatest bowing part of the line looks to be
in the southern half of the area...closer to where the Enhanced
shading in the impact graphic currently is. Of course the area of
the strongest winds with this line will greatly depend on the
activity after sunset...and the mid level jet pushing through the
state in the morning.

Behind the main line...there will be enough low level moisture
remaining for a few scattered light showers through the afternoon.
Low and mid level flow will transition to out of the west...with
temperatures expected to warm only a couple degrees through the
afternoon with highs in the mid and low 70's.

24

.LONG TERM...
/Updated at 0338 AM CDT Fri Apr 09 2021/

Saturday night through Thursday.

Lingering thunderstorms are possible across the southeastern
counties late Saturday night through early Sunday morning as the
main frontal boundary finally pushes through Central AL. The low
pressure system itself is expected to lift northward into the Great
Lakes region, leading to height rises across the Deep South Sunday
through Monday. With the ridging developing in the lower levels, we
should remain rain-free. We transition to more of a quasi-zonal flow
aloft Monday afternoon through Thursday. However, this doesn't mean
we'll stay rain-free as model guidance picks up on at least two
quick shortwave impulses that slide across the southern half of the
CONUS Tuesday through Thursday. Each of these will increase
rain/thunderstorm chances for our area, though specific timings
remain uncertain this far in advance. Therefore, I've trended PoPs
up around mid-week, but will keep chances in the 40-50% range.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Isolated to scattered thunderstorms are expected this afternoon
through the evening. Have left in TEMPO in each TAF to account for
uncertainty in timing and duration of any storms moving over the
TAF site. Overnight...scattered thunderstorms are expected
through much of the night ahead of a line of strong thunderstorms
moving from west to east across Alabama through the morning. Have
left in prevailing MVFR ceilings to account for ample low level
moisture...with confidence on timing for IFR or less ceilings and
visibilities expected to increase as the line approaches.

24

&&

.FIRE WEATHER...

Scattered showers and thunderstorms expected today across much of
the area. This could cause erratic gusty winds in locations
nearest to any thunderstorm development. More widespread rain and
thunderstorms move in overnight tonight into Saturday.

Drier/rain-free conditions are expected Sunday into Monday, with
afternoon RH values in the 30-40 percent range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     81  59  75  49  72 /  50  80 100  20  10
Anniston    81  62  75  53  74 /  50  80 100  20  10
Birmingham  80  62  75  51  74 /  50 100  90  10  10
Tuscaloosa  80  62  76  51  75 /  50 100  90  10  10
Calera      79  62  75  52  74 /  50 100 100  10  10
Auburn      75  62  72  57  74 /  70  50 100  30  10
Montgomery  80  64  77  57  77 /  70  80 100  20  10
Troy        80  63  75  59  77 /  70  50 100  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 9, 5:12 AM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
512 AM CDT Fri Apr 9 2021

ALZ011>015-017>050-101315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
512 AM CDT Fri Apr 9 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are possible late this morning through the evening
hours across all of Central Alabama. Threats include damaging winds
and large hail.

Another round of severe storms will move through late tonight
and into Saturday morning. Damaging winds and large hail are
possible along with an isolated tornado threat. Locally heavy
rainfall may also cause minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms will continue through Saturday morning. Damaging winds
and large hail are possible along with an isolated tornado threat.
Locally heavy rainfall may also cause minor flooding.

Minor flooding along portions of the Tombigbee River Saturday night
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed this afternoon through Saturday.

In the hours before

Special weather statement, Apr 9, 12:49 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1249 PM CDT Fri Apr 9 2021

ALZ033-039-040-042-091830-
Lowndes AL-Marengo AL-Dallas AL-Perry AL-
1249 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARENGO...
SOUTHWESTERN PERRY...NORTHWESTERN LOWNDES AND DALLAS COUNTIES UNTIL
130 PM CDT...

At 1248 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Consul to near Dannelly Reservoir to 9 miles
southeast of Belknap. Movement was northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Selma, Uniontown, Mosses, Selmont-West Selmont, White Hall,
Thomaston, Orrville, Benton, Bogue Chitto, Tyler, Consul, Central
Mills, Old Cahaba Park, Dannelly Reservoir, Dallas County Horse
Arena, Belknap, Magnolia, Dallas Lake, Memorial Stadium and Marion
Junction.

LAT...LON 3208 8719 3212 8726 3214 8725 3215 8728
      3220 8732 3220 8736 3227 8745 3226 8752
      3213 8752 3213 8762 3205 8762 3211 8773
      3250 8750 3243 8698 3235 8681 3231 8682
      3233 8678 3226 8662 3205 8688 3205 8718
TIME...MOT...LOC 1748Z 225DEG 18KT 3228 8753 3222 8720 3212 8689

40/Sizemore
Local storm report, Apr 9, 1:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             2 N HOLLY GROVE         33.87N 87.42W
04/09/2021  E1.00 INCH       WALKER             AL   PUBLIC

            AT LEAST QUARTER SIZE HAIL ON I-22 IN WALKER
            COUNTY. VIA VIDEO ON SOCIAL MEDIA.

&&

GGOGGINS
Special weather statement, Apr 9, 1:14 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
114 PM CDT Fri Apr 9 2021

ALZ025-027-028-091900-
Clay AL-Shelby AL-Talladega AL-
114 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...
SOUTHEASTERN SHELBY AND SOUTHWESTERN CLAY COUNTIES UNTIL 200 PM
CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fayetteville, or near Wilsonville, moving northeast at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Sylacauga, Childersburg, Columbiana, Wilsonville, Talladega Springs,
Vincent, Harpersville, Fayetteville, Sycamore, Lay Lake, Sylacauga
Municipal Airport, Beeswax Creek Park, Alabama 4H Center, Overbrook,
Shelby Shores, Cedar Creek, Gantts Quarry, Hollins, Kelley Branch and
Varnons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3314 8595 3310 8612 3310 8627 3315 8663
      3336 8641 3331 8614
TIME...MOT...LOC 1813Z 240DEG 10KT 3321 8641

40/Sizemore
Local storm report, Apr 9, 1:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             1 SW LUPTON             33.93N 87.41W
04/09/2021  E1.00 INCH       WALKER             AL   PUBLIC

            HAIL REPORTED AT LUPTON SCHOOL, AT LEAST
            QUARTER SIZE PICTURES VIA SOCIAL MEDIA.

&&

GGOGGINS
Special weather statement, Apr 9, 1:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
140 PM CDT Fri Apr 9 2021

ALZ041-091915-
Autauga AL-
140 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR AUTAUGA COUNTY UNTIL 215 PM
CDT...

At 139 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mulberry, or 14 miles east of Valley Grande, moving northeast at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Autaugaville, Billingsley, Booth, Mulberry, Marbury, Vida Junction
and New Prospect.

LAT...LON 3237 8672 3240 8672 3239 8675 3239 8678
      3246 8687 3247 8688 3271 8668 3270 8641
      3260 8641 3236 8671
TIME...MOT...LOC 1839Z 221DEG 16KT 3247 8675

56
Special weather statement, Apr 9, 1:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
140 PM CDT Fri Apr 9 2021

ALZ040-091915-
Dallas AL-
140 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALLAS COUNTY UNTIL 215
PM CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dannelly Reservoir, or 12 miles north of Camden, moving northeast at
10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Selma, Orrville, Dallas Lake, Old Cahaba Park, Belknap, Dannelly
Reservoir, Skyharbor Airport, Whites Bluff, Crumptonia and Hazen.

LAT...LON 3208 8719 3210 8723 3212 8724 3212 8726
      3214 8725 3215 8728 3217 8729 3216 8730
      3218 8732 3220 8732 3220 8736 3245 8718
      3229 8690 3207 8719
TIME...MOT...LOC 1840Z 223DEG 7KT 3216 8727

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:45 PM CDTRiver Flood WarningBMXGreene, Pickens, Sumter4 days
Apr 9, 6:09 AM CDTSpecial Weather StatementBMXBullock51 min
Apr 9, 7:03 AM CDTSevere Thunderstorm WarningBMXMarengo28 min
Apr 9, 8:02 AM CDTSpecial Weather StatementBMXMarengo43 min
Apr 9, 8:06 AM CDTSevere Thunderstorm WarningBMXMarengo24 min
Apr 9, 8:22 AM CDTSpecial Weather StatementBMXBarbour38 min
Apr 9, 8:43 AM CDTSpecial Weather StatementBMXMacon32 min
Apr 9, 9:07 AM CDTRiver Flood WarningBMXGreene, Marengo, Sumter69 hr
Apr 9, 9:07 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter5 days
Apr 9, 9:14 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo3 days
Apr 9, 9:40 AM CDTSpecial Weather StatementBMXElmore50 min
Apr 9, 9:56 AM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore25 min
Apr 9, 10:21 AM CDTSpecial Weather StatementBMXElmore39 min
Apr 9, 10:32 AM CDTSevere Thunderstorm WarningBMXElmore18 min
Apr 9, 11:07 AM CDTSpecial Weather StatementBMXMacon38 min
Apr 9, 11:12 AM CDTSevere Thunderstorm WarningBMXLee, Macon26 min
Apr 9, 12:00 PM CDTSpecial Weather StatementBMXTalladega45 min
Apr 9, 12:11 PM CDTSpecial Weather StatementBMXShelby49 min
Apr 9, 12:46 PM CDTSpecial Weather StatementBMXWalker, Winston44 min
Apr 9, 12:49 PM CDTSpecial Weather StatementBMXDallas41 min
Apr 9, 12:51 PM CDTSevere Thunderstorm WarningBMXWalker, Winston54 min
Apr 9, 1:14 PM CDTSpecial Weather StatementBMXTalladega46 min
Apr 9, 1:22 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker36 min
Apr 9, 1:36 PM CDTSevere Thunderstorm WarningBMXWalker, Winston39 min
Apr 9, 1:40 PM CDTSpecial Weather StatementBMXDallas35 min
Apr 9, 1:52 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair38 min
Apr 9, 1:55 PM CDTSevere Thunderstorm WarningBMXDallas, Lowndes65 min
Apr 9, 2:05 PM CDTSevere Thunderstorm WarningBMXWalker55 min
Apr 9, 2:21 PM CDTSevere Thunderstorm WarningBMXLowndes54 min
Apr 9, 2:31 PM CDTSpecial Weather StatementBMXSt. Clair44 min
Apr 9, 2:39 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker51 min
Apr 9, 3:21 PM CDTSpecial Weather StatementBMXPike39 min
Apr 9, 4:04 PM CDTSpecial Weather StatementBMXHale41 min
Apr 9, 4:13 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Sumter47 min
Apr 9, 4:34 PM CDTSpecial Weather StatementBMXShelby41 min
Apr 9, 4:44 PM CDTSpecial Weather StatementBMXGreene31 min
Apr 9, 4:54 PM CDTSevere Thunderstorm WarningBMXGreene25 min
Apr 9, 4:56 PM CDTSpecial Weather StatementBMXHale34 min
Apr 9, 5:28 PM CDTSpecial Weather StatementBMXPickens32 min
Apr 9, 5:37 PM CDTSpecial Weather StatementBMXHale23 min
Apr 9, 5:41 PM CDTSpecial Weather StatementBMXTuscaloosa34 min
Apr 9, 5:47 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa28 min
Apr 9, 5:52 PM CDTSpecial Weather StatementBMXGreene23 min
Apr 9, 5:58 PM CDTSpecial Weather StatementBMXPickens32 min
Apr 9, 6:11 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa37 min
Apr 9, 6:15 PM CDTSevere Thunderstorm WarningBMXPickens23 min
Apr 9, 6:37 PM CDTSpecial Weather StatementBMXPickens23 min
Apr 9, 6:53 PM CDTSpecial Weather StatementBMXPickens37 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.